Colorado, 2012Winter Storm and Winter Weather in Colorado, February 28, 2012
February 28, 2012 · NWS BOU · 3 events in 3 counties and zones
The moist flow aloft continued to produce heavy snow across portions of the North Central Mountains. 5 inches at Winter Park Ski Area.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The moist flow aloft continued to produce heavy snow across portions of the North Central Mountains. Storm totals included: 16.5 inches, 1 mile northeast of Rabbit Ears Pass SNOTEL; 14 inches at Columbine SNOTEL; 13.5 inches at Zirkel SNOTEL; 12 inches at Breckenridge; 9 inches at Arapahoe Basin; with 8.5 inches at Winter Park Ski Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 27, 9:25 PM MST, 5 hours 35 minutes earlier.
Area forecast discussion, Feb 27, 9:25 PM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
925 PM MST MON FEB 27 2012
.UPDATE...LOOKING AT SOME OF THE 00Z MODELS BELIEVE THERE IS LESS OF
A CHANCE THE PLAINS WILL SEE MEASURABLE PRECIPITATION TOMORROW.
ALSO...LOOKS LIKE TEMPERATURES WILL BE SLIGHTLY WARMER AND WILL
INTRODUCE RAIN MIXING WITH SNOW ON THE PLAINS TOMORROW AS WELL AS
BUMPED UP MAX TEMPERATURES.
&&
.PREV DISCUSSION... /ISSUED 551 PM MST MON FEB 27 2012/
SHORT TERM...HAVE MADE SOME ADJUSTMENTS TO THE TONIGHT PERIOD OF THE
FORECAST. GIVEN OBSERVATIONS...HAVE BACKED OFF ON CHANCES OF SNOW IN
THE MOUNTAINS THIS EVENING AS THE STRONG SOUTHWEST FLOW IS NOT
CONDUCIVE TO MUCH SHOWER ACTIVITY IN OUR MOUNTAINS. HAVE ALSO
ADJUSTED SKY COVER TO MOSTLY CLEAR OVER THE PLAINS EARLY THIS
EVENING THEN INCREASE THE CLOUDS GIVEN THE STRATUS DEVELOPING ACROSS
FAR SOUTHEAST COLORADO AND WESTERN KANSAS. CHANCES OF ANY PRECIP
LOOK VERY LOW OVER EASTERN COLORADO WITH MAINLY DRY AIRMASS IN THE
MID AND UPPER LEVELS. HAVE REMOVED MOST OF THE POPS. ALSO BUMPED UP
WIND SPEEDS FOR TUESDAY AFTERNOON AS THE TROF SWEEPS ACROSS NORTHERN
COLORADO.
.AVIATION...MAIN CHANGE TO 00Z TAFS WAS TO INCREASE THE WESTERLY
WINDS FOR TUESDAY AFTERNOON AS MODELS AGAIN SEEM TO BE UNDERDOING
WIND SPEEDS. LATEST HRRR SHOWS DEN CYCLONE THRU THE NIGHT WITH LOW
LEVEL MOISTURE WRAPPING AROUND THE LOW LATER TONIGHT WITH THE
POTENTIAL FOR FOG/STRATUS OVER THE TERMINALS. STILL A CLOSE CALL
AND MAYBE A BETTER CHANCE AT BJC. LEFT THE VCFG AT KDEN BUT GIVEN
CYCLONE WE MAY GET MORE FOG THAN FORECAST. WILL LIKELY MAKE MORE
ADJUSTMENTS THIS EVENING. NOT VERY CONFIDENT ON PRECIP OCCURRING AT
LOCAL TERMINALS BUT DID LEAVE A VCSH IN FOR NOW.
&&
.PREV DISCUSSION... /ISSUED 323 PM MST MON FEB 27 2012/
SHORT TERM...UPPER TROUGH HEADING TOWARDS THE GREAT BASIN AT THIS
TIME WITH FAIRLY TIGHT SOUTHERLY FLOW ALOFT OVER THE REGION. AT
THE SURFACE...GUSTY SOUTHERLY WINDS CONTINUING ACROSS THE
PLAINS MAINLY FROM DENVER EASTWARD. MODELS STILL PERSISTENT WITH
WEAKENING THAT GRADIENT DURING THE EVENING...WITH SURFACE WINDS
DECREASING A RESULT. WILL CONTINUE THIS TREND. SATELLITE SHOWING
MOISTURE CONTINUING TO SPREAD INTO WESTERN COLORADO...WITH RADAR
SHOWING SOME ECHOES ACROSS THE WESTERN MOUNTAINS. NOT A LOT
CURRENTLY HAPPENING OVER THE NORTHERN AND CENTRAL MOUNTAINS...
PERHAPS A FEW ECHOES ACROSS ZONE 31. AS TROUGH MOVES INTO THE
GREAT BASIN THIS EVENING...SHOULD SEE MOISTURE INCREASE AND SNOW
SPREAD ACROSS THE AREA. SOUTHWEST FLOW ALOFT NOT FAVORABLE FOR
GOOD SNOWFALL AND ACCUMULATIONS...BUT WITH INCREASING ASCENT AND
LAPSE RATES...LIKELY POPS SEEM WARRANTED WITH THE HIGHEST POPS FOR
FAVORED ZONE 31. SNOW AMOUNTS TO BE IN THE 1 TO 3 INCH RANGE.
ACROSS PLAINS....SURFACE WINDS TO BECOME SOUTHWEST DURING THE
EVENING AS THE SOUTHWEST GRADIENT INCREASES. MOISTURE TO INCREASE
ACROSS THE AREA BY MIDNIGHT. LOW LEVELS SLOWING MOISTEN OVERNIGHT
AS LOW LEVEL MOISTURE SPREADS NORTHWEST. QUESTION REMAINS HOW MUCH
LOW LEVEL MOISTURE MAKES IT TO THE FOOTHILLS. LATEST RUC AS WELL
AS THE HI RESOLUTION MODELS BRING THE LOW LEVEL MOISTURE INTO
EASTERN ADAMS AND EASTERN ARAPAHOE COUNTIES AROUND 10Z...ENOUGH
PERHAPS FOR PATCHY FOG. THIS ALREADY IN THE GRIDS. PRECIP CHANCES
LOW OVERNIGHT...WITH THE BEST CHANCE ACROSS ZONE 38 WHERE SOME
BANDED PRECIP IS POSSIBLE. MAY BE A RAIN/SNOW MIX FOR A FEW HOURS.
ON TUESDAY...THE TROUGH IS EXPECTED TO MOVE ACROSS THE REGION WITH
THE BEST DYNAMICS OCCURRING DURING THE MORNING. OROGRAPHICS
IMPROVE DURING THE AFTERNOON BUT LIFT IS EAST OF THE MOUNTAINS AND
MOISTURE DEPTH DECREASES. STILL A DECENT SHOT OF SNOW EXPECTED FOR
THE MOUNTAINS...ESPECIALLY FOR THE MORNING HOURS...WITH ANOTHER 2
TO 5 INCHES. ACROSS PLAINS...BEST CHANCE FOR SNOW LOOKS TO BE
DURING THE MORNING WHEN THE DYNAMICS MOVES OVERHEAD. BUT DOWNSLOPE
WINDS WILL OFFSET THE SNOW POTENTIAL. SO ANY ACCUMULATION SHOULD
BE LESS THAN AN INCH....MAINLY ACROSS ZONE 38. SNOW CHANCES
DECREASE DURING THE AFTERNOON AS TROUGH MOVES INTO THE CENTRAL
PLAINS AND DOWNSLOPE INCREASES. LATEST MODELS STILL SHOW SOME
LIGHT ACCUMULATION ACROSS FAR NORTHEAST CORNER DURING THE
AFTERNOON. WILL KEEP CHANCE POPS THERE...BUT AMOUNTS WILL BE
LIGHT. AS FOR PRECIP TYPE...THICKNESS PROGS SUGGEST ALL SNOW.
LONG TERM...A CLOSED UPPER LEVEL LOW MOVING ACROSS THE NORTHERN
PLAINS WILL BRING A NORTHWEST FLOW ALOFT TO COLORADO TUESDAY NIGHT.
AS THIS SYSTEM EXITS THE REGION...MOUNTAIN SNOW WILL COME TO AN END
DURING THE NIGHT. A STABLE LAYER WILL FORM JUST ABOVE RIDGE TOP AND
CREATE A MOUNTAIN WAVE. WINDS AT RIDGE TOP WILL BE AROUND 50 KNOTS.
THE WAVE WILL ACCELERATE THESE WINDS DOWN THE FOOTHILLS RESULTING IN
WIND GUSTS UP TO 80 MPH. WILL ISSUE A HIGH WIND WATCH FOR THE
FOOTHILLS AND AREAS AT THE BASE OF THE FOOTHILLS FOR TUESDAY NIGHT
AND EARLY WEDNESDAY MORNING.
THE WINDS WILL QUICKLY DIE OFF WEDNESDAY AS AN UPPER LEVEL RIDGE
QUICKLY PASSES OVER THE STATE. THIS WILL BRING MILD AND DRY
CONDITIONS TO NORTHEAST COLORADO.
NEXT STORM SYSTEM WILL DIG SOUTH ACROSS THE PACIFIC NORTHWEST AND
NORTHERN ROCKIES THURSDAY. THIS SYSTEM WILL LIKELY BRING ANOTHER
SHOT OF SNOW TO THE MOUNTAINS...THURSDAY AND FRIDAY. COLD FRONT WILL
PUSH SOUTH ACROSS NORTHEAST COLORADO THURSDAY. WINDS WILL BECOME
NORTHEAST BEHIND THE FRONT...PRODUCING AN UPSLOPE FLOW. WILL HAVE
SCATTERED POPS IN THE FORECAST THURSDAY AFTERNOON THROUGH THURSDAY
NIGHT. THE AREA WILL BE ON THE BACKSIDE OF THIS SYSTEM ON FRIDAY.
AIRMASS WILL BE SOMEWHAT UNSTABLE AND WILL KEEP LOW POPS FOR
NORTHEAST COLORADO IN THE FORECAST. FOR THE MOUNTAINS...THE SLIGHTLY
UNSTABLE FLOW OVER THE MOUNTAINS WILL PRODUCE SNOW SHOWERS...THUS
WILL HAVE HIGHER POPS OVER THE MOUNTAINS.
UPPER LEVEL RIDGE WILL BE ALONG THE WEST COAST SATURDAY. THIS WILL
PRODUCE A DRY AND MILD NORTHWEST FLOW OVER COLORADO. THE RIDGE WILL
SHIFT EAST THROUGH THE WEEKEND AND EARLY NEXT WEEK. THIS WILL ALLOW
TEMPERATURES TO CLIMB ABOVE NORMAL SUNDAY AND MONDAY AS DRY
CONDITIONS CONTINUE. ON MONDAY...SOME 60S WILL BE POSSIBLE OVER
NORTHEAST COLORADO.
AVIATION..STRONG SOUTHERLY GRADIENT TO SLOWLY WEAKEN ACROSS
PLAINS THIS EVENING...WITH WINDS DECREASING AT DEN AND APA. WINDS
TO BECOME SOUTHWEST AT ALL THE AREA AIRPORTS BY 05Z AS SOUTHWEST
FLOW ALOFT INCREASES. MOISTURE TO GRADUALLY INCREASE THIS
EVENING...WITH CEILINGS OF 5000-6000 FEET AGL PREVAILING. CHANCE
FOR MVFR CEILINGS AT DEN AND APA AFTER 07Z IF LOW LEVEL MOISTURE
INCREASES FROM THE SOUTHEAST. SLIGHT CHANCE OF SNOW SHOWERS AFTER
06Z...POSSIBLY MIXED WITH RAIN. BEST CHANCE FOR SNOW TUESDAY
MORNING...AS TROUGH MOVES OVERHEAD. VFR CONDITIONS TO
PREVAIL...WITH POSSIBLE MVFR CONDITIONS WITH PASSING SNOW
SHOWERS. WINDS TO SHIFT TO THE NORTHWEST AFTER 16Z...CONTINUING
THROUGH THE DAY WITH SOME GUSTS TO 20 KTS POSSIBLE DURING THE
AFTERNOON.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING
FOR COZ035-036-038-039.
&&
SHORT TERM...ENTREKIN
LONG TERM....MEIER
AVIATION...ENTREKIN
Hazardous weather outlook, Feb 27, 6:08 PM MST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
608 PM MST MON FEB 27 2012
COZ030>051-281300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
608 PM MST MON FEB 27 2012
...HIGH WIND WATCH TUESDAY NIGHT INTO WEDNESDAY FOR AREAS EAST OF
THE DIVIDE INTO THE FOOTHILLS AND ADJACENT PLAINS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TONIGHT
SOUTHERLY WINDS OF 25 TO 35 MPH OVER THE PLAINS WILL BEGIN
DIMINISHING THIS EVENING. AN APPROACHING WEATHER SYSTEM WILL SPREAD
SNOW ACROSS THE MOUNTAINS LATER TONIGHT WITH UP TO 2 INCHES OF
ACCUMULATION BY TUESDAY MORNING. ACROSS THE PLAINS...MOISTURE WILL
BE INCREASING FROM THE SOUTH BRINGING POSSIBLE PATCHY FOG AFTER
MIDNIGHT. WASHINGTON AND LINCOLN COUNTIES WILL LIKELY SEE STRATUS
MOVING IN AFTER MIDNIGHT WITH AREAS OF FOG...AND POSSIBLE DRIZZLE.
VISIBILITIES MAY BE REDUCED DOWN TO AROUND A MILE OR LESS IN FOG.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW WILL FALL IN THE MOUNTAINS TUESDAY AND TUESDAY EVENING...WITH
TOTAL ACCUMULATIONS OF 3 TO 7 INCHES. A FEW SNOW SHOWERS WILL BE
POSSIBLE OVER THE PLAINS ON TUESDAY. ANY SNOW ACCUMULATION WILL BE
LIGHT FOR NORTHEAST COLORADO. GUSTY WINDS WILL DEVELOP BEHIND THE
DEPARTING SYSTEM TUESDAY NIGHT INTO WEDNESDAY MORNING. AREAS EAST OF
THE CONTINENTAL DIVIDE...IN THE FOOTHILLS AND ACROSS THE ADJACENT
PLAINS MAY SEE WIND GUSTS OF 50 TO 75 MPH. THE NEXT SYSTEM WILL MOVE
ACROSS COLORADO THURSDAY AND FRIDAY. THIS SYSTEM WILL LIKELY BRING
MORE SNOW TO THE MOUNTAINS...BEGINNING LATE WEDNESDAY NIGHT.
NORTHEAST COLORADO MAY SEE LIGHT SNOW SOMETIME BETWEEN THURSDAY
AFTERNOON AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
D-L/MEIER/KRIEDERMAN
Winter Storm, West Jackson & West Grand Counties Above 9000 Feet
- When
- February 28, 3:00 AM MST to 11:00 PM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- February 28, 3:00 AM MST to 11:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- February 28, 3:00 AM MST to 11:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, February 28 to 29, 20122 deaths · 68 injured · $24 million · EF2 · 48 events
- Tornadoes and Hail in Kansas, February 28, 20121 death · 12 injured · $3,000 · EF2 · 23 events
- Tornadoes and Hail in Kansas, February 28, 20125 injured · $5.8 million · EF0 · 40 events
- Cold in Illinois, February 28, 20121 death · 1 event
- Hail and Damaging Winds in Kansas, February 28, 2012$710,000 · 1.25 in hail · 17 events
- Blizzard and Heavy Snow in Minnesota, February 28 to 29, 2012$1.0 million · 6 events
- Tornado and Hail in Indiana, February 28 to 29, 2012$250,000 · EF1 · 3 events
- Hail and Damaging Winds in Missouri, February 28 to 29, 2012$78,000 · 87 kt wind · 12 events
- Tornado and Damaging Winds in Nebraska, February 28, 2012$76,000 · EF0 · 3 events
- Damaging Winds in Oklahoma, February 28 to 29, 20121 injured · $27,000 · 61 kt wind · 11 events
- High Wind in New Mexico, February 28 to 29, 201264 kt wind · 29 events
- Tornado and High Wind in Kansas, February 28, 2012$35,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366004, 366005, 366006.